Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 153, NWS Memphis, TN

June 1, 20186 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 1, 2018, 1:38 AM CDT for 6 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 1:38 AM CDT (06:38 UTC)
Expired
Jun 1, 2018, 2:30 AM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Chester County, TN, Decatur County, TN, Henderson County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 136 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:56 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 31, 11:56 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 PM CDT Thu May 31 2018

.UPDATE...

Updated to include 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 823 PM CDT Thu May 31 2018/

UPDATE...

Update to include severe thunderstorm watch and to slow the
advance of higher pops southward.

DISCUSSION...

Showers and thunderstorms have developed just to the north of the
Mid South this evening in response to a shortwave progressing
southeast from the Middle Mississippi Valley. As the wave moves
south, expect enhanced mid level forcing to result in storms
organizing into a squall-line and pushing south through the region
late this evening through the overnight hours. The airmass in
advance of the shortwave remains very warm, moist, and
conditionally unstable with MLCAPE values in excess of 2000 j/kg
and mid level lapse rates around 8C. In addition to the available
instability, deep layer shear should increase on the order of
30-40 kts across the northern half of the region, which should
continue to support storm organization and squall line potential.
This is also supported by the latest mesoanalysis which is showing
DCAPE greater than 1000 j/kg. The threat for damaging winds will
be the greatest severe threat, with a secondary threat for large
hail and isolated tornadoes.

Storms should weaken late tonight as they progress south of the
Interstate 40 corridor, where mid level capping is stronger and
mid level heights are greater.

The forecast has been updated along with grids and hazardous
weather outlook products.

JLH

PREV DISCUSSION... /issued 326 PM CDT Thu May 31 2018/

Convection along old outflow boundaries across Southern Missouri
and Western Kentucky has begun. Latest CAM models show convection
eventually developing into a line that will push into Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee by 5-7 PM.
Since the airmass over the Mid-South is very moist and unstable,
a decent cold pool may develop pushing MCS farther south than some
of the CAM models are suggesting. Have based POPS for tonight on
the 12Z NSSL-WRF as the model seems to have the best handle on
possible timing. Damaging winds will be the main threat from these
storms, but large hail will also be possible. The storms will
likely reach the I-40 corridor between 8 PM-12 AM CDT, possibly
moving as far south as North Mississippi between 10 PM-2 AM CDT
before dying out. Lingering showers may still be affecting
Northwest Mississippi around sunrise.

The CAM models indicate redevelopment of thunderstorms will occur
by Friday midday along old outflow boundaries across North
Mississippi. The convection will continue across North Mississippi
into the afternoon hours. Elsewhere, may stay dry. Temperatures
may be cooler across North Mississippi due to lingering cloud
cover from the previous nights convection and redevelopment. For
areas north of the of the I-40 corridor, highs will reach back
into the lower 90s.

Saturday will be a warm day across the Mid-South with highs
reaching into lower to mid 90s. As a result, heat indices will
reach between 100-105 degrees across much of the area. At this
time, only expect isolated convection to develop which will likely
be more diurnally driven. Better chances for showers and
thunderstorms will come Saturday Night as a cold front pushes
through the CWA. Some of these storms may be severe especially
during the evening hours.

On Sunday, high pressure will settle over the region with the area
remaining in northwest flow aloft through the middle of next week.
Drier air and cooler temperatures will filter into the region
thanks to the high pressure. Expect generally rain free conditions
from Sunday through Thursday. However, can't totally rule out
convection developing in association with a disturbance moving
through the northwest flow. For now will continue with a dry
forecast.

KRM

&&

.AVIATION...

A line of storms moving NW to SE across the CWA overnight could
temporarily reduce VSBY and bring gusty winds to all four
terminals. Currently handling this with TEMPO as best guess of
timing based on trends and high resolution model guidance. Went
with VCSH and VCTS for tomorrow morning and afternoon as guidance
suggests a boundary stalls over the region, with a weak impulse
traversing the region aloft, which will likely lead to further
convection. Winds subside late in the period and become more
variable.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 31, 8:12 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
812 PM CDT Thu May 31 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
812 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

An Enhanced Risk for severe thunderstorms will remain across
northern portions of the Mid South tonight with a Slight Risk
further south across the Interstate 40 corridor.

Thunderstorms will drop southeast later this evening and overnight
forming into a line and posing the threat for damaging winds,
large hail, and isolated tornadoes. This severe threat will
diminish late tonight as the line pushes south of the Interstate
40 corridor well after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices could exceed 100 degrees both Friday and Saturday.
There will be additional chances for strong to severe
thunderstorms across the Mid South on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

JLH

In the hours before

Local storm report, May 31, 10:38 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             RAVENDEN                36.24N 91.25W
05/31/2018  E1.00 INCH       LAWRENCE           AR   PUBLIC

&&

ZDM
Local storm report, May 31, 11:51 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND DMG     MARMADUKE               36.19N 90.39W
05/31/2018                   GREENE             AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A LARGE TREE DOWN AT THE
            INTERSECTION OF SOUTH 5TH STREET AND MAIN STREET IN
            MARMADUKE, GREENE COUNTY.

&&

JLH
Local storm report, Jun 1, 12:40 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
06/01/2018                   GREENE             AR   AMATEUR RADIO

            ALUMINUM FLAG POLE SNAPPED HALF WAY UP BY SEVERE WINDS IN
            PARAGOULD IN GREENE COUNTY.

&&

JLH
Local storm report, Jun 1, 12:55 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
06/01/2018                   GREENE             AR   BROADCAST MEDIA

            STRUCTURAL DAMAGE DUE TO SEVERE WINDS IN PARAGOULD,
            GREENE COUNTY. REPORT RECEIVED VIA KAIT METEOROLOGIST.

&&

JLH
Local storm report, Jun 1, 1:14 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
06/01/2018                   GREENE             AR   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN ACROSS PARAGOULD TO
            INCLUDE SOUTH 7TH STREET, CARROLL ROAD, AND WEST THOMPSON
            STREET. THESE ROADS ARE CURRENTLY CLOSED DUE TO TREE
            DAMAGE.

&&

JLH
Local storm report, Jun 1, 1:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND DMG     BROWNSVILLE             35.59N 89.25W
06/01/2018                   HAYWOOD            TN   TRAINED SPOTTER

            STORM SPOTTER REPORTS TREES AND POWER LINES DOWN ACROSS
            ROADS COUNTYWIDE ACROSS HAYWOOD COUNTY.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:40 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley50 min
Jun 1, 12:01 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Obion, Weakley44 min
Jun 1, 12:16 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley44 min
Jun 1, 12:17 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley43 min
Jun 1, 12:18 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale42 min
Jun 1, 12:33 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton42 min
Jun 1, 12:40 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Weakley50 min
Jun 1, 12:58 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton47 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley45 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison and 2 more52 min
Jun 1, 1:33 AM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Weakley117 min
Jun 1, 1:53 AM CDTSpecial Weather StatementMEGShelby52 min
Jun 1, 2:08 AM CDTSevere Thunderstorm WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Madison and 1 more31 min
Jun 1, 2:54 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, Henderson, McNairy66 min
Jun 1, 5:01 AM CDTSpecial Weather StatementMEGDyer44 min
Jun 1, 5:24 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale51 min
Jun 1, 5:47 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton18 min
Jun 1, 6:15 AM CDTSpecial Weather StatementMEGMadison45 min
Jun 1, 6:26 AM CDTFlash Flood WarningMEGDyer3 hr
Jun 1, 6:50 AM CDTFlash Flood WarningMEGChester, Haywood, Madison3 hr
Jun 1, 8:42 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale13 hr
Jun 1, 10:32 AM CDTFlash Flood WarningMEGChester, Hardeman3 hr
Jun 1, 2:18 PM CDTAreal Flood AdvisoryMEGShelby117 min
Jun 1, 4:36 AM CDTSpecial Weather StatementMEGLee, Pontotoc39 min
Jun 1, 1:22 PM CDTSpecial Weather StatementMEGLafayette23 min
Jun 1, 1:40 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jun 1, 1:48 PM CDTSpecial Weather StatementMEGLafayette27 min
Jun 1, 2:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union40 min
Jun 1, 2:35 PM CDTSpecial Weather StatementMEGPanola40 min
Jun 1, 2:56 PM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola2 hr
Jun 1, 2:57 PM CDTSpecial Weather StatementMEGLafayette33 min
Jun 1, 3:05 PM CDTFlash Flood WarningMEGLafayette, Marshall2 hr
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha39 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMEGTunica36 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha57 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMEGTunica42 min
Jun 1, 4:45 PM CDTSevere Thunderstorm WarningMEGTallahatchie45 min
Jun 1, 4:52 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica113 min
Jun 1, 5:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jun 1, 5:26 PM CDTSpecial Weather StatementMEGCoahoma49 min
Jun 1, 5:36 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman54 min
Jun 1, 5:50 PM CDTAreal Flood AdvisoryMEGPanola, Quitman55 min
Jun 1, 6:01 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie33 min
May 31, 10:07 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph38 min
May 31, 10:42 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph33 min
May 31, 11:05 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Randolph40 min
May 31, 11:15 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph30 min
May 31, 11:42 PM CDTSevere Thunderstorm WarningMEGClay, Greene33 min
Jun 1, 12:00 AM CDTSevere Thunderstorm WarningMEGMississippi30 min
Jun 1, 12:13 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Mississippi, Poinsett47 min
Jun 1, 5:43 PM CDTAreal Flood AdvisoryMEGLee, Phillips62 min
Jun 1, 6:44 PM CDTSpecial Weather StatementMEGPhillips46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.